If they’re worried, I’m worried
- Posted on Aug 31, 2018
I just read an interview of some ER doctors about the rise in synthetic cannabinoids (also known as K2 or Spice or legal marijuana). These drugs are causing a rise in ER visits and it’s got the doctors worried.
Prior to 2015 the patients using these drugs and coming into the ER had symptoms such as elevated heart rates, high blood pressure and sweating. After that time, and especially since the spring to 2018, the symptoms have changed and are more severe. Patients come in with slow heart rates, low blood pressures and sometimes a loss of respiratory drive (not breathing!!). At first, the suspicion was that they patients were taking other drugs, drugs that are known to cause those symptoms. But that was not the case. It was the K2 or Spice that had changed. These drugs work on the same receptors that marijuana works at but they can be 10-800x more potent than marijuana! What’s worse is that our standard drug screens (urine) do not test for this particular compound, leaving the ER doc left guessing what is causing the patient’s worsening clinical status. There’s no antidote, by the way. With opioids, there is a drug called naloxone that can be given to reverse the respiratory depression caused by the drug. With K2 or Spice, the ER doctors are forced to put a tube into the patient’s airway and take over the job of breathing for them…
These are “challenging patients” per the article. I don’t want any of our children to be “challenging” to an ER doc. That’s medical code for -we may not be successful in our attempts to save them. In the past, I’ve reported on rare cases of abnormal bleeding with these drugs. The article stated that warfarin like drugs were added to synthetic cannabinoids to prolong the ‘high’. The antidote for this bleeding (including internal bleeding) is vitamin K in LARGE doses. Unfortunately, we are starting to see shortages of Vitamin K…and then what will we do to stop the bleeding? Basically, using these drugs is like playing Russian roulette. TALK to your teenagers. Search their rooms. It’s more common than you think.
Susan Badaracco MD, Pediatrician and author of “The Oath” series.